Maryland, 2003

Damaging Winds and Lightning Strike in Maryland, June 11, 2003

June 11, 2003 · NWS LWX · 7 events in 6 counties and zones

Thunderstorms with high winds and frequent lighting moved through Central and Southern Maryland during the evening of the 11th. In Montgomery County, trees and wires were downed in several locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds and frequent lighting moved through Central and Southern Maryland during the evening of the 11th. In Montgomery County, trees and wires were downed in several locations. In addition, a handful of homes caught fire after being hit by lightning in Rockville, Germantown, and Takoma Park. In Howard County, trees were downed in Columbia and Ellicott City. In Prince George's County, trees and wires were downed in Hyattsville. In Calvert County, a few trees were downed in Huntingtown. A house on Coring Drive in Huntingtown was struck by lightning. In Charles County, trees were downed south of La Plata. In St. Mary's County, trees were downed onto Route 236 three miles west of Mechanicsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 7:00 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 11, 7:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT WED JUN 11 2003

FLOODING AND GUSTY TSTMS ONGOING THIS EVENING. HAVE UPDATED ZFP
ALREADY TO GO WITH AREAL COVERAGE WORDING FIRST PERIOD AND BUMPED UP
POPS.

WILL UPDATE ZFP AGAIN AFT 900 PM WHEN SVR BOX EXPIRES. RDH.

PREV DISCS...
----------------------------------------------------

.SHORT TERM...TNGT AND TMRW...
STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK
SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY
UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT
CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT
TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS.
PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC
BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE.
SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY
ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL
MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN
ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR
NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT
PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED
MUCH FM MORN UPDATE.

OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40
POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS
EVE.

FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC
WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL
INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY
THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH
STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S
AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER
AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE
ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME
SVR.

NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90
TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT
HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS.

MANNING

.LONG TERM THU NGT THROUGH WED...
MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7.
ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE
STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW
MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER
AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL
DAYS FCST WISE BASED ON ONE MODEL.

FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH
THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST
OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST.
ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA
SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA
UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT
WELL STAY IN THE WARM SECTOR.

GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT
THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF
MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI
AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT
WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 11, 4:20 PM EST, 2 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG
AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA
COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON
THURSDAY.

MANNING/RDH

In the hours before

Local storm report, Jun 11, 5:19 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    LOVINGSTON                VA   FLASH FLOOD
06/11/03   NELSON                         FLASH FLOODING WAS
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIALS ON
                                          THE SOUTH SIDE OF
                                          LOVINGSTON.
Special weather statement, Jun 11, 5:52 PM EST, 1 hour 23 minutes before
VAZ039-051-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 PM EDT WED JUN 11 2003

...STRONG STORM MOVING INTO CULPEPER COUNTY...

AT 6:52 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH.
THE COMMUNITIES OF CULPEPER...WINSTON...REVA...AND MERRIMAC WILL BE
AFFECTED BY THIS STORM THROUGH 7:15 PM EDT. RESIDENTS IN THIS AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MMARGRAF
Special weather statement, Jun 11, 6:14 PM EST, 1 hour 1 minute before
VAZ041-051-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT WED JUN 11 2003

...STRONG STORM OVER CULPEPER COUNTY MOVING TOWARD SOUTHERN FAUQUIER
COUNTY...

AT 7:14 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CULPEPER...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING HAIL...VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND
WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER...BRANDY
STATION... ELKWOOD...REMINGTON... AND BEALETON WILL BE AFFECTED BY
THIS STORM THROUGH 7:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MMARGRAF
Local storm report, Jun 11, 6:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM    STANARDSVILLE             VA   WIND DAMAGE
06/11/03   GREENE                         LAW ENFORCEMENT REPORT OF
                                          TREES DOWN.

0720 PM    STUARTS DRAFT             VA   FLASH FLOOD
06/11/03   AUGUSTA                        WATER FLOWING OVER ROUTE
                                          610. 911 CENTER REPORT.

0725 PM    WHITESHOP                 VA   WIND DAMAGE
06/11/03   CULPEPER                       LAW ENFORCEMENT OFFICIALS
                                          REPORTED NUMEROUS TREES
                                          DOWN.
Special weather statement, Jun 11, 6:34 PM EST, 41 minutes before
VAZ030-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
734 PM EDT WED JUN 11 2003

...STRONG THUNDERSTORM IN WARREN COUNTY...

AT 734 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHEAST OF ARCO...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FRONT ROYAL WILL BE AFFECTED BY THIS STORM THROUGH 800 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 11, 7:13 PM EST, 2 minutes before
VAZ039-051-120045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EDT WED JUN 11 2003

...ANOTHER STRONG STORM MOVING INTO CULPEPER COUNTY...

AT 8:13 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES WEST OF FORDSVILLE...MOVING NORTHEAST AT 35 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING HAIL...HEAVY DOWNPOURS...FREQUENT
LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER...MERRIMAC...WHITE SHOP...WINSTON...STEVENSBURG...AND
MITCHELLS WILL BE AFFECTED BY THIS STORM THROUGH 8:45 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MMARGRAF

The radar

The Sterling radar (KLWX), 66 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Montgomery

When
June 11, 7:15 PM EST to 8:15 PM EST
Where
Montgomery County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.533, -76.983

Several homes caught fire after being struck by lightning.

Thunderstorm Wind, Montgomery

When
June 11, 7:45 PM EST to 8:15 PM EST
Where
Montgomery County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -76.917

Many trees and wires were downed.

Thunderstorm Wind, Prince George'S

When
June 11, 8:30 PM EST
Where
Prince George'S County, Hyattsville
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
NEWSPAPER
Coordinates
38.433, -76.783

Trees and wires were downed.

Thunderstorm Wind, Howard

When
June 11, 8:30 PM EST
Where
Howard County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.617, -76.617

Trees and wires were downed in Columbia and Ellicott City.

Thunderstorm Wind, Charles

When
June 11, 8:45 PM EST
Where
Charles County, La Plata
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -77.200

Trees were downed just south of town.

Thunderstorm Wind, St. Mary'S

When
June 11, 9:00 PM EST
Where
St. Mary'S County, 3 mi W of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Trees were downed onto Route 236.

Thunderstorm Wind, Calvert

When
June 11, 9:35 PM EST
Where
Calvert County, Huntingtown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -76.967

A tree was downed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370809, 5370808, 5370810, 5373660, 5373661, 5373738, 5373739.